Texas, 2021

Hail and Damaging Winds in Texas, May 25 to 29, 2021

May 25 to 29, 2021 · NWS SJT · 15 events in 5 counties and zones

On May 25, 27 and 28, the warm sector over the area in advance of a cold front and dryline was very unstable. There was also some vertical wind shear in the area during those days.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

On May 25, 27 and 28, the warm sector over the area in advance of a cold front and dryline was very unstable. There was also some vertical wind shear in the area during those days. The cold front moved across West Central Texas on May 28. During this time period, scattered severe thunderstorms produced large hail and wind damage across portions of the Concho Valley and Northwest Hill Country.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at May 25, 5:13 PM CST, 4 hours 27 minutes earlier.

Area forecast discussion, May 25, 5:13 PM CST, 4 hours 27 minutes before
Area Forecast Discussion
National Weather Service San Angelo TX
613 PM CDT Tue May 25 2021

...New AVIATION...

.SHORT TERM...
(This evening through Wednesday)
Issued at 244 PM CDT Tue May 25 2021

It wouldn't be late spring in West Central Texas if we didn't have
yet another chance for strong to severe storms tonight. Storms are
already firing across the Davis Mountains and more are expected to
fire later this afternoon off the dryline. With ample amounts of
instability (daytime heating and plenty of moisture with dew points
in the mid 60s leading to CAPE values of 2000+ J/kg) and steep mid
level lapse rates between 7-8.5 deg C/km, these storms should
intensify quickly. The only 'limiting' factors are a lack of
widespread significant lift and only modest amounts of effective bulk
shear around 30 kts. These storms are expected to grow upscale
pretty quickly into multicell complexes with embedded supercells
possible as they trek into our area and move southeast. CAMs are
suggesting the development of a complex in the northern Permian
Basin after 0Z and moving it through the Big Country and maybe the
Northern Concho Valley late this evening. Damaging winds and
large hail will be the main threats with an overall low threat for
tornadoes. Otherwise, low clouds are expected to move in from the
southeast in the late overnight to early morning hours. Lows will
be very mild in the mid to upper 60s, aided by the cloud cover
and continued southerly low-level flow.

Tomorrow looks to dry out as upper level ridging sets up over our
area. Highs will be at or just above normal for this time of year in
the upper 80s to low 90s. Dew points are expected to remain high in
the mid to upper 60s with, once again, continued low level south to
southeasterly flow bringing in rich gulf moisture.

&&

.LONG TERM...
(Wednesday night through next Tuesday)
Issued at 229 PM CDT Tue May 25 2021

Continued unsettled pattern for the rest of the week and into the
weekend, although West Central Texas will remain on periphery for
Wednesday night into Thursday night. Most of the activity
developing across West Texas and the Red River Valley will
struggle to come very far south and east, although as we saw this
morning, it will remain possible. Will generally keep POPs low for
the western third of the area, with slightly higher chances
across the northern Big Country and the extreme western Concho
Valley.

Best chances may come Friday evening into Saturday morning as a
weak cold front sags into the area. NAM is a little farther south
with the boundary by Friday afternoon, but in any case, looks like
convection will develop Friday afternoon and evening along the
boundary and sag south and east farther into the area. Details
this far out remain questionable, but decent instability in place
so will need to keep an eye on severe chances. How far south the
convection eventually sags is also a question, along with any
possible outflow boundaries or the front itself hanging around on
Saturday. Will continue the mention of chance POPs for now, but
may need to be bumped for at least the Big Country if model trends
continue.

&&

.AVIATION...
(00Z TAFS)
Issued at 612 PM CDT Tue May 25 2021

Expect VFR conditions at the terminals this evening. Stratus will
return late tonight with MVFR ceilings at the terminals between
06-09Z and low clouds remaining through Wednesday morning. Expect
mainly VFR conditions after 18Z Wednesday. Also, watching severe
storms over the Permian Basin, moving toward the east. Going with
a VCTS at the KABI site between 02-07Z. Will keep an eye on the
KSJT site too, but keeping thunder out for now.

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene 	 67  88  70  89 /  30   5   5  10
San Angelo 	 68  92  69  90 /  20   0   5   5
Junction 	 68  89  66  89 /  10   0   0   0
Brownwood 	 67  86  68  88 /  10   5   0   5
Sweetwater 	 66  88  70  90 /  30   5  10  10
Ozona      	 69  90  68  88 /  20   0   5   5

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...50
LONG TERM....07
AVIATION...21
Hazardous weather outlook, May 25, 1:30 PM CST, 8 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service San Angelo TX
230 PM CDT Tue May 25 2021

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-261930-
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
230 PM CDT Tue May 25 2021

This Hazardous Weather Outlook is for portions of west central
Texas.

.DAY ONE...This Afternoon and Tonight

A few strong to severe storms are possible, mainly this afternoon
and tonight. Damaging winds, large hail, heavy downpours, and
frequent lightning are the main hazards. The primary area of
concern is west of an Abilene to San Angelo to Ozona line.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Strong to severe storms are possible Friday and Saturday. The main
hazards currently look to be heavy rain, lightning, and damaging
winds.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is possible this afternoon through the
overnight hours.

In the hours before

Special weather statement, May 25, 6:10 PM CST, 3 hours 30 minutes before
Special Weather Statement
National Weather Service San Angelo TX
710 PM CDT Tue May 25 2021

TXZ064-260100-
Sterling TX-
710 PM CDT Tue May 25 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN STERLING COUNTY UNTIL
800 PM CDT...

At 708 PM CDT, Doppler radar was tracking a strong thunderstorm
about 10 miles west of the Sterling County line, moving east at 30
mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northern Sterling
County.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
west central Texas.

LAT...LON 3208 10082 3206 10083 3194 10126 3208 10126
TIME...MOT...LOC 0008Z 252DEG 28KT 3202 10141

sn
Special weather statement, May 25, 7:34 PM CST, 2 hours 6 minutes before
Special Weather Statement
National Weather Service San Angelo TX
834 PM CDT Tue May 25 2021

TXZ049-054-065-066-113-127-260215-
Runnels TX-Fisher TX-Nolan TX-Coke TX-Jones TX-Taylor TX-
834 PM CDT Tue May 25 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN COKE...SOUTHWESTERN
JONES...NOLAN...SOUTHERN FISHER...WESTERN TAYLOR AND NORTHWESTERN
RUNNELS COUNTIES UNTIL 915 PM CDT...

At 832 PM CDT, strong winds from decaying thundestorms were
affecting parts of northern Nolan County, including Sweetwater.

Wind gusts up to 50 mph from these decaying thunderstorms will be
possible in much of Nolan, western Taylor, and northern Coke and
Runnels counties.

Locations impacted include...
Sweetwater, Winters, Roscoe, Robert Lee, Blackwell, Nolan, Merkel,
Bronte, Trent, Maryneal, E.V. Spence Reservoir, Norton, Wingate,
Happy Valley, Fort Chadbourne, Coronados Camp and Wastella.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
west central Texas.

LAT...LON 3184 9991 3186 10069 3208 10068 3209 10066
      3256 10066 3256 9991
TIME...MOT...LOC 0132Z 267DEG 12KT 3228 10037

sn
Special weather statement, May 25, 7:53 PM CST, 1 hour 47 minutes before
Special Weather Statement
National Weather Service San Angelo TX
853 PM CDT Tue May 25 2021

TXZ054-065-066-127-260245-
Runnels TX-Nolan TX-Coke TX-Taylor TX-
853 PM CDT Tue May 25 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN COKE...SOUTHEASTERN
NOLAN...SOUTHWESTERN TAYLOR AND NORTHWESTERN RUNNELS COUNTIES UNTIL
945 PM CDT...

At 852 PM CDT, Doppler radar was tracking a strong thunderstorm near
Blackwell, moving east at 15 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Winters, Blackwell, Hylton, Fort Chadbourne, Wingate, Happy Valley,
Drasco, Pumphrey, Wilmeth, and Oak Creek Reservoir.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
west central Texas.

LAT...LON 3208 10059 3224 10036 3216 9992 3187 9991
TIME...MOT...LOC 0152Z 287DEG 13KT 3213 10032

sn
Special weather statement, May 25, 8:39 PM CST, 1 hour 1 minute before
Special Weather Statement
National Weather Service San Angelo TX
939 PM CDT Tue May 25 2021

TXZ127-128-260330-
Callahan TX-Taylor TX-
939 PM CDT Tue May 25 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CALLAHAN AND
SOUTHEASTERN TAYLOR COUNTIES UNTIL 1030 PM CDT...

At 938 PM CDT, Doppler radar was tracking a strong thunderstorm over
Lawn, moving east at 15 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Tuscola, Buffalo Gap, Lawn, Dudley, Oplin, Bradshaw, Lake Abilene,
Camp Tonkawa, Ovalo and Us-283 Near The Coleman-
Callahan County Line.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
west central Texas.

LAT...LON 3208 9940 3209 9992 3227 9992 3232 9942
TIME...MOT...LOC 0238Z 259DEG 11KT 3215 9974

sn
Special weather statement, May 25, 9:08 PM CST, 32 minutes before
Special Weather Statement
National Weather Service San Angelo TX
1008 PM CDT Tue May 25 2021

TXZ098-260415-
Haskell TX-
1008 PM CDT Tue May 25 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN HASKELL COUNTY UNTIL
1115 PM CDT...

At 1008 PM CDT, Doppler radar was tracking a strong thunderstorm over
Jud, or near Rochester, moving east at 25 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Rule, Rochester, Weinert, O'brien, Jud, Us-277 Near The Haskell-
Knox County Line and Us-380 Near The Haskell-Stonewall County Line.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
west central Texas.

LAT...LON 3325 9947 3315 9999 3339 9999 3340 9947
TIME...MOT...LOC 0308Z 253DEG 21KT 3328 9991

sn
Special weather statement, May 25, 9:26 PM CST, 14 minutes before
Special Weather Statement
National Weather Service San Angelo TX
1026 PM CDT Tue May 25 2021

TXZ127-128-260430-
Callahan TX-Taylor TX-
1026 PM CDT Tue May 25 2021

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN CALLAHAN AND SOUTHEASTERN
TAYLOR COUNTIES UNTIL 1130 PM CDT...

At 1025 PM CDT, Doppler radar was tracking a strong thunderstorm over
Tuscola, moving east at 10 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Clyde, Baird, Tuscola, Lawn, Eula, Dudley, Oplin, Bradshaw, Lake
Abilene, Camp Tonkawa and Ovalo.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
west central Texas.

LAT...LON 3209 9991 3226 9992 3230 9962 3243 9952
      3243 9935 3208 9936
TIME...MOT...LOC 0325Z 276DEG 10KT 3222 9979

sn

The radar

The San Angelo radar (KSJT), 66 km away, was scanning. The volume nearest the first event began at 03:38 UTC.

Open the radar archive at this moment

Event by event

10 hail, 5 thunderstorm wind. Local standard time, as filed.

Hail, Runnels

When
May 25, 9:40 PM CST
Where
Runnels County, 0.69 mi S of Ballinger
Measured
1 in hail
Reported by
Public
Coordinates
31.740, -99.950

Thunderstorm Wind, Runnels

When
May 25, 9:45 PM CST
Where
Runnels County, 4.18 mi SE of Ballinger Bruce Arpt
Measured
74 kt (85 mph) estimated gust
Reported by
Public
Coordinates
31.620, -99.930

The public reported a tree blown down across U.S. Highway 83 about 1 mile south of FM 2133.

Hail, Sterling

When
May 27, 6:30 PM CST
Where
Sterling County, 0.91 mi NE of Sterling City
Measured
2 in hail
Reported by
Public
Coordinates
31.840, -100.990

The public reported hail up to 2 inches in diameter in Sterling City.

Hail, Sterling

When
May 27, 7:20 PM CST
Where
Sterling County, 5.83 mi NW of Sterling City
Measured
1.5 in hail
Reported by
NWS Employee
Coordinates
31.880, -101.080

Hail, Sterling

When
May 27, 7:20 PM CST
Where
Sterling County, 0.91 mi NE of Sterling City
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
31.840, -100.990

Hail, Sterling

When
May 27, 7:30 PM CST
Where
Sterling County, 0.91 mi NE of Sterling City
Measured
1 in hail
Reported by
NWS Employee
Coordinates
31.840, -100.990

Thunderstorm Wind, Runnels

When
May 27, 8:15 PM CST
Where
Runnels County, 0.91 mi SW of Rowena
Measured
54 kt (62 mph) measured gust
Reported by
Trained Spotter
Coordinates
31.640, -100.060

Hail, Irion

When
May 28, 4:48 PM CST
Where
Irion County, 3.01 mi NNE of Sherwood
Measured
1.25 in hail
Reported by
NWS Employee
Coordinates
31.320, -100.780

Hail, Irion

When
May 28, 4:50 PM CST
Where
Irion County, Sherwood
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
31.280, -100.800

Hail, Irion

When
May 28, 4:52 PM CST
Where
Irion County, 0.69 mi N of Sherwood
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
31.290, -100.800

Hail, Irion

When
May 28, 4:52 PM CST
Where
Irion County, 2.07 mi N of Sherwood
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
31.310, -100.800

A trained spotter reported golf ball size hail. There was no damage or injuries.

Hail, Kimble

When
May 28, 5:35 PM CST
Where
Kimble County, 5.53 mi WNW of (Jct)kimble Co Arpt
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
30.520, -99.860

Thunderstorm Wind, Kimble

When
May 28, 6:00 PM CST
Where
Kimble County, 0.6 mi E of Junction
Measured
70 kt (81 mph) estimated gust
Reported by
Park/Forest Service
Coordinates
30.480, -99.760

The Park/Forest Service reported damage to several trees and large tree limbs in South Llano State Park.

Thunderstorm Wind, Kimble

When
May 28, 6:09 PM CST
Where
Kimble County, 6.66 mi SSW of Segovia
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
30.330, -99.710

The West Texas Mesonet site at Segovia 7 SSW measured a wind gust of 65 mph.

Thunderstorm Wind, Crockett

When
May 29, 1:00 AM CST
Where
Crockett County, 0.69 mi N of Ozona
Measured
65 kt (75 mph) estimated gust
Reported by
Public
Coordinates
30.710, -101.200

The public reported numerous broken tree limbs. There was roof damage to a warehouse building. Also, there was widespread power outages in Ozona.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2021Every state in 2021This day in weather historyWarnings in Texas, May 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 957024, 957026, 957028, 957030, 957032, 957031, 957036, 957045, 957041, 957042, 957044, 957046, 957058, 957049, 957055.